Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2012, 1:35 AM CDT for 4 counties in Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2012, 1:35 AM CDT (06:35 UTC)
- Expired
- Jun 11, 2012, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:37 AM CDT | TSTM WND DMG | Frankville, IA | 2 FOOT DIAMETER TREE AND POWER LINES DOWN IN FRANKVILLE. TIME ESTIMATED. |
| Jun 11, 1:40 AM CDT | TSTM WND DMG | 4 Wnw Waukon, IA | TREE DOWN ON OLD STAGE ROAD. TIME ESTIMATED. |
| Jun 11, 1:47 AM CDT | TSTM WND DMG | 4 Ne Waukon, IA | TREE DOWN ON DUG ROAD. TIME ESTIMATED. |
| Jun 11, 1:52 AM CDT | TSTM WND GST 43 | 1 N Elgin, IA | |
| Jun 11, 1:54 AM CDT | TSTM WND DMG | Elgin, IA | NUMEROUS MATURE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083
WUUS53 KARX 110635
SVRARX
IAC005-043-065-191-110715-
/O.NEW.KARX.SV.W.0050.120611T0635Z-120611T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
135 AM CDT MON JUN 11 2012
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLAMAKEE COUNTY IN NORTHEAST IOWA...
NORTHWESTERN CLAYTON COUNTY IN NORTHEAST IOWA...
EASTERN FAYETTE COUNTY IN NORTHEAST IOWA...
EASTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 215 AM CDT
* AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM CANTON TO
POSTVILLE TO FAYETTE...MOVING NORTHEAST AT 50 MPH. THESE STORMS CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
POSTVILLE AND ELGIN AROUND 140 AM...
WAUKON AROUND 145 AM...
FARMERSBURG AROUND 150 AM...
MONONA AROUND 155 AM...
MARQUETTE AND NEW ALBIN AROUND 205 AM...
LANSING AND HARPERS FERRY AROUND 215 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4271 9179 4312 9167 4348 9204 4350 9201
4350 9122 4345 9123 4340 9119 4337 9122
4335 9120 4332 9111 4325 9105 4313 9118
4303 9117
TIME...MOT...LOC 0635Z 219DEG 43KT 4348 9187 4320 9158
4288 9168
WIND...HAIL 60MPH <.50IN
$$
SCHMIDT2 follow-up statements
148
WWUS53 KARX 110658
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CDT MON JUN 11 2012
IAC065-110706-
/O.CAN.KARX.SV.W.0050.000000T0000Z-120611T0715Z/
FAYETTE IA-
158 AM CDT MON JUN 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4282 9160 4308 9160 4350 9184 4350 9122
4345 9123 4340 9119 4337 9122 4335 9120
4331 9110 4325 9105 4313 9118 4303 9117
TIME...MOT...LOC 0656Z 238DEG 33KT 4352 9166 4324 9138
4292 9148
$$
IAC005-043-191-110715-
/O.CON.KARX.SV.W.0050.000000T0000Z-120611T0715Z/
ALLAMAKEE IA-CLAYTON IA-WINNESHIEK IA-
158 AM CDT MON JUN 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WINNESHIEK...NORTHWESTERN CLAYTON AND ALLAMAKEE COUNTIES UNTIL 215 AM
CDT...
AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM SPRING GROVE
TO WAUKON TO ELKADER...MOVING NORTHEAST AT 40 MPH. THESE STORMS CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
FARMERSBURG AROUND 205 AM...
LANSING AROUND 210 AM...
NEW ALBIN AND HARPERS FERRY AROUND 215 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4282 9160 4308 9160 4350 9184 4350 9122
4345 9123 4340 9119 4337 9122 4335 9120
4331 9110 4325 9105 4313 9118 4303 9117
TIME...MOT...LOC 0656Z 238DEG 33KT 4352 9166 4324 9138
4292 9148
WIND...HAIL 60MPH <.50IN
$$
SCHMIDT086
WWUS53 KARX 110711
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 AM CDT MON JUN 11 2012
IAC005-043-191-110720-
/O.EXP.KARX.SV.W.0050.000000T0000Z-120611T0715Z/
ALLAMAKEE IA-CLAYTON IA-WINNESHIEK IA-
211 AM CDT MON JUN 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WINNESHIEK...
NORTHWESTERN CLAYTON AND ALLAMAKEE COUNTIES WILL EXPIRE AT 215 AM
CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS. HOWEVER...THE LINE OF STORMS REMAINS STRONG AND COULD
PRODUCE GUSTY WINDS IN THE 40 TO 50 MPH RANGE...IN ADDITION TO LIGHTNING
AND HEAVY RAIN.
LAT...LON 4282 9160 4308 9160 4350 9184 4350 9122
4345 9123 4340 9119 4337 9122 4335 9120
4331 9110 4325 9105 4313 9118 4303 9117
TIME...MOT...LOC 0710Z 238DEG 33KT 4359 9151 4331 9123
4299 9133
$$
SCHMIDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:10 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 10, 11:10 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1110 PM CDT SUN JUN 10 2012 .SHORT TERM...OVERNIGHT 1024 PM CDT SUN JUN 10 2012 CONVECTION HAS BEGUN A DOWNWARD TREND ACROSS EASTERN MINNESOTA AND CENTRAL IOWA WITH INSTABILITY RAPIDLY FALLING OFF. 11.02Z RAP ANALYSIS SHOWS SBCAPE/MLCAPE HAVING DROPPED DOWN TO AROUND 500-1000 J/KG AND IS MUCH LOWER THAN WHAT PREVIOUS RUNS OF THE RAP/NAM HAD BEEN SHOWING...LIKELY DUE TO SOME HIGHER DEW POINTS THAT THESE MODELS WERE FORECASTING. THIS INSTABILITY AXIS WILL SHIFT EAST AHEAD OF THE COLD FRONT OVERNIGHT...BUT WITH SURFACE TEMPERATURES ON THE DOWNWARD TREND...AM NOT EXPECTED FOR A RESURGENCE OF STRONG CONVECTIVE DEVELOPMENT. THEREFORE...AM NOT EXPECTING MUCH OF A SEVERE THREAT OVERNIGHT WITH PERHAPS A FEW GUSTS IN THE 25 TO 35 KT RANGE OUT OF SOME OF THE LEFTOVER CONVECTION THAT FORMS. ALSO...THE CIRRUS SHIELD FROM THE ANVIL WILL LIKELY REMAIN OVERHEAD THROUGH THE NIGHT AND LIKELY WILL NOT ALLOW FOR ANY CLEARING OR FOG BEFORE DAYBREAK. .LONG TERM...WEDNESDAY THROUGH SUNDAY 315 PM CDT SUN JUN 10 2012 NEARLY ZONAL FLOW WILL INITIALLY DEVELOP BEHIND THE SYSTEM FOR TUESDAY. THE 10.12Z ECMWF...GFS AND GEM ALL SHOW A SHORT WAVE TROUGH COMING ACROSS THE NORTHERN PLAINS WEDNESDAY. THE FORCING WITH THIS WAVE IS EXPECTED TO STAY TO THE NORTHWEST OF THE FORECAST AREA FOR NOW...SO HAVE MAINTAINED THE DRY FORECAST. AFTER THAT...RIDGING BUILDS OVER THE UPPER MIDWEST AND GREAT LAKES UNTIL NEXT WEEKEND. IT THEN LOOKS LIKE A SOUTHWEST FLOW WILL START TO DEVELOP AS THE RIDGE BEGINS TO MOVE OFF. SHORT WAVE TROUGHS IN THIS SOUTHWEST FLOW ARE EXPECTED TO BEGIN MOVING ACROSS THE REGION BRINGING SOME RAIN CHANCES STARTING SATURDAY AND CONTINUING THROUGH SUNDAY. HAVE STAYED WITH THE MODEL CONSENSUS GRIDS FOR NEXT WEEKEND BUT COULD EASILY SEE THESE BEING DELAYED WITH NOTED MODEL BIAS OF BEING TOO FAST WITH SOUTHWEST FLOW SYSTEMS. && .AVIATION...THROUGH 06Z TUESDAY 1110 PM CDT SUN JUN 10 2012 SHOWERS AND THUNDERSTORMS WILL MOVE EAST ALONG AND JUST BEHIND A COLD FRONT THAT CURRENTLY EXTENDS FROM THE TWIN CITIES DOWN TO MASON CITY. IT LOOKS LIKE IT WILL BE ABOUT A 3-4 HOUR PERIOD OF CONVECTION WITH SOME INTERMITTENT THUNDERSTORMS POSSIBLE. CONDITIONS WILL MAINLY BE VFR THOUGH CEILINGS MAY DROP DOWN TO BETWEEN 2-3KFT FOR A PERIOD AS THE SHOWERS AND STORMS MOVE THROUGH OVERNIGHT. WINDS WILL GO LIGHT AFTER THE FRONT AND CONVECTION PASSES THROUGH...BUT CLOUD COVER WILL LIKELY PERSIST THROUGH DAYBREAK. THUS...AM NOT EXPECTING ANY FOG TO FORM AT RST OR LSE THIS MORNING. WINDS WILL INCREASE INTO THE 20-25KT RANGE THIS AFTERNOON AS A SECONDARY COLD FRONT MOVES THROUGH THE REGION. && .ARX WATCHES/WARNINGS/ADVISORIES... 315 PM CDT SUN JUN 10 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...HALBACH LONG TERM...04 AVIATION...HALBACH
Hazardous weather outlook, Jun 10, 10:07 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1007 PM CDT SUN JUN 10 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1007 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST TO NORTH CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT SOME THUNDERSTORMS ARE EXPECTED OVERNIGHT BUT SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...SOME LOCALLY GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH SOME OF THE SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 WEDNESDAY NIGHT AND ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/HALBACH
In the hours before
Special weather statement, Jun 10, 9:08 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 908 PM CDT SUN JUN 10 2012 MNZ079-086-087-094-110230- DODGE-MOWER-OLMSTED-WABASHA- 908 PM CDT SUN JUN 10 2012 AT 904 PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WEST OF AUSTIN AND BLOOMING PRAIRIE...MOVING NORTHEAST AT 60 MPH. WIND GUSTS OF 35 TO 50 MPH MAY ACCOMPANY THESE SHOWERS AND THUNDERSTORMS. THE STRONG THUNDERSTORM WILL BE NEAR... EDEN...WASIOJA...CLAREMONT AROUND 920 PM... BERNE AND CONCORD AROUND 930 PM... THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. HALBACH
Special weather statement, Jun 11, 1:05 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 105 AM CDT MON JUN 11 2012 IAZ010-011-019-029-030-MNZ088-WIZ053-054-110700- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-VERNON-WINNESHIEK- WINONA- 105 AM CDT MON JUN 11 2012 AT 1258 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR NEW HAMPTON IOWA TO JUST WEST OF OELWEIN IOWA...MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... HAWKEYE...SPILLVILLE...FORT ATKINSON...WEST UNION...RIDGEWAY... DECORAH AND OSSIAN. DAS
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.